Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 18, 2004, 4:21 AM CDT for Geary County, Riley County, Wabaunsee County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2004, 4:21 AM CDT (09:21 UTC)
- Expired
- Jun 18, 2004, 8:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Geary County, KS, Riley County, KS, Wabaunsee County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:16 AM CDT | FLASH FLOOD | Alta Vista, KS | CREEK RUNNING OUT OF ITS BANKS |
| Jun 18, 7:18 AM CDT | FLASH FLOOD | 15 Se Junction City, KS | COUNTY ROAD STARTING TO WASH OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 115 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 180922
FFWTOP
KSC061-161-197-181315-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
421 AM CDT FRI JUN 18 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GEARY COUNTY IN EAST CENTRAL KANSAS
WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 815 AM CDT
* AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS 10 MILES SOUTHEAST OF OGDEN...
OR ABOUT 11 MILES SOUTH OF MANHATTAN...MOVING EAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
MANHATTAN
JUNCTION CITY
FORT RILEY
ALTA VISTA
VOLLAND
ALMA
MCFARLAND
RANDOLPH
PAXICO
ESKRIDGE
MAPLE HILL
HARVEYVILLE
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3953 9694 3888 9691 3883 9636 3873 9635
3876 9597 3910 9596 3917 9613 3917 9653
3943 9677 3955 9663
$$2 follow-up statements
000
WGUS73 KTOP 181053
FFSTOP
KSC061-161-197-181315-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
550 AM CDT FRI JUN 18 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 815 AM CDT FOR WABAUNSEE...
GEARY AND RILEY COUNTIES...
AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
AROUND 2 INCHES OF RAIN HAS FALLEN ACROSS THE AREA. WITH TH GROUND
ALREADY SATURATED FROM PREVIOUS RAINS...FLASH FLOODING REMAINS
POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ALTA VISTA...VOLLAND...MAPLE HILL...PAXICO...MCFARLAND...ESKRIDGE...
HARVEYVILLE...ALMA
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES OR LOW SPOTS IF WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3953 9694 3888 9691 3883 9636 3873 9635
3876 9597 3910 9596 3917 9613 3917 9653
3943 9677 3955 9663
$$000
WGUS73 KTOP 181315
FFSTOP
KSC061-161-197-181345-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
814 AM CDT FRI JUN 18 2004
...THE FLASH FLOOD WARNING FOR WABAUNSEE...GEARY AND RILEY COUNTIES
WILL EXPIRE AT 815 AM CDT...
WITH PRECIPITATION HAVING ENDED AND A CHECK WITH LOCAL LAW
ENFORCEMENT OFFICIALS...THE THREAT FOR ADDITIONAL FLASH FLOODING HAS
ENDED AND THE WARNING ISSUED EARLIER WILL BE ALLOWED TO EXPIRE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3953 9694 3888 9691 3883 9636 3873 9635
3876 9597 3910 9596 3917 9613 3917 9653
3943 9677 3955 9663
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:45 PM CDT, 12 hours 36 minutes earlier.
Area forecast discussion, Jun 17, 3:45 PM CDT, 12 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT THU JUN 17 2004
.DISCUSSION...
HEAVY RAIN POSSIBILITY LATE TONIGHT AND FRIDAY MORNING THE MAIN
CONCERN.
FOR TONIGHT...WATER VAPOR IMAGERY SHOWS AN IMPRESSIVE FLOW OF
MOISTURE FROM THE TROPICS WHILE SEVERAL SHORTWAVES EVIDENT MOVING
EAST THROUGH INTERMOUNTAIN WEST. THUNDERSTORMS GOT GOING EARLIER
THAN USUAL OVER THE ROCKIES TODAY WITH LIGHTNING SHOWING BY
16-17Z...INDICATING STRENGTH OF SHORTWAVES/UPPER FLOW MOVING OUT OF
ROCKIES TO SUPPORT ANOTHER MCS DEVELOPING IN UPSLOPE FLOW OVER
WESTERN PLAINS AND MOVING EAST OVERNIGHT. MODELS INDICATING WILL
HAVE A LITTLE OVER 1.5 INCHES PRECIPITABLE WATER TO WORK WITH AS
WELL. MODELS HAVE BEEN CONSISTENT IN SHOWING A BULLS EYE OF HEAVY
RAIN MOVING ACROSS THE PLAINS. THE QUANDARY...AS ALWAYS...IS
DETERMINING EXACTLY WHERE MCS WILL TRACK AS IT MOVES FROM THE
WESTERN HIGH PLAINS. I AM FAVORING THE 12Z/18Z ETA WHICH IS TRENDING
A BIT FARTHER SOUTH...MORE TOWARDS EAST CENTRAL KANSAS ZONES.
HOWEVER...WITH NGM/GFS AND CANADIAN MODELS FARTHER NORTH WITH
RAINFALL...AND AFTER RECENT RAINS HAVE PRETTY MUCH SATURATED THE
SOIL OVER CWA...WILL GO WITH A FLOOD WATCH FOR ENTIRE CWA FOR THE
6Z-18Z FRIDAY TIME PERIOD.
WITH SURFACE HIGH OVER AREA...SATURDAY WOULD APPEAR TO HAVE BEST
CHANCE FOR BEING DRY. HOWEVER...HAVE MAINTAINED 20 PERCENT POPS FOR
WESTERN TWO THIRDS WHERE MODELS INDICATING SOME WAA/ISENTROPIC
LIFT...MAINLY DURING THE AFTERNOON.
BEYOND SATURDAY...MODELS STILL PAINTING A STORMY PATTERN WITH ZONAL
FLOW CONTINUING WITH LOWER THAN NORMAL 500 MB HEIGHTS WHILE SURFACE
FRONTAL BOUNDARY TO MEANDER ACROSS CENTRAL PLAINS THROUGH THE
PERIOD. CLIMATOLOGICAL POPS ARE NEAR 35 PERCENT...THUS HAVE BROAD
BRUSHED SUNDAY ALL THE WAY THROUGH THURSDAY WITH 20-40 PERCENT
POPS. WITH ALL THE CLOUDS AND LIKELY PERIODIC PRECIPITATION
EVENTS...CANT SEE IT GETTING HOT VERY SOON AND WILL KEEP HIGHS FOR
MONDAY THROUGH THURSDAY IN THE LOWER TO MIDDLE 80S.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
FROM MIDNIGHT TO NOON FRIDAY.
&&Hazardous weather outlook, Jun 17, 10:45 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1045 PM CDT THU JUN 17 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-181000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1045 PM CDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO SPREAD OVER THE ENTIRE AREA DURING THE OVERNIGHT HOURS. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD. A FLOOD WATCH HAS ALSO BEEN POSTED FOR THE ENTIRE AREA AS LOCALLY HEAVY RAINS COULD CAUSE FLOODING OF ROADS... SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE LIKELY FRIDAY MORNING WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE STORMY PATTERN WILL CONTINUE SATURDAY THROUGH THURSDAY WITH OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:14 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 46 min |
| Jun 18, 3:57 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 63 min |
| Jun 18, 4:12 AM CDT | Flash Flood Warning | TOP | Morris | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.